November 2, 2008

November 2, 2008
Are You Being Nuked by Your Meds?


Thanks for stopping by to check out another day in my life. I hope you are having a great weekend recovering from whatever tricks or treats you received on Halloween.

At some time during your treatment with anti-HIV medications, you might end up having a rise in your viral load if the medications stop being effective in suppressing the virus in your body.

A new report has been published warning people with HIV and AIDS of exactly that possibility. So are you being nuked by your HIV medications?

Delaying changing HIV treatment which is based on a non-nucleoside reverse transcriptase inhibitor after a sustained increase in viral load to detectable levels increases the risk of a fall in CD4 cell count and death, researchers report in the October 18th edition of AIDS. A delay of more than three months in changing from a failing NNRTI-based regimen was associated with an long-term increase in the risk of death. A similar delay in patients failing a PI based regimen did not carry the same risk.

The US team of investigators believe that their findings support current recommendations that HIV treatment should be changed following an increase in viral load.

The investigators also think that their study has important implications for HIV treatment programs in resource limited settings. Expanded access to antiretroviral therapy in such settings is reliant upon NNRTI-based regimes and access to viral load testing is limited.

HIV treatment guidelines recommend that combinations of antiretrovirals should be changed promptly if therapy fails to suppress viral load to undetectable levels (below 50 copies/ml), or rebounds to detectable levels in two consecutive tests.

Ongoing HIV replication can damage the immune system, and, in the presence of HIV treatment, can lead to the development of drug-resistant strains of virus.

To find out the implications of failure to promptly change treatment after the emergence of a detectable viral load, investigators from Johns Hopkins University and the University of North Carolina looked at information obtained from 982 patients receiving care at their centers whose first HIV combination had failed to control viral load.

A total of 76% of the patients in the study experienced treatment failure whilst taking a protease inhibitor, but only a third of these patients were taking a ritonavir-boosted protease inhibitor.

Treatment was changed by 58% of patients following virological failure, with 29% of patients interrupting treatment. A further 13% of patients were lost to follow-up. The median time between treatment failure and change in treatment was eight months.

CD4 cell count decreased (immunological failure) in 243 patients and 93 patients died. The overall rate of immunological failure was 7.8 per 100 person years for patients whose protease inhibitor-based therapy failed and 10.9 per 100 person years for those whose NNRTI-based treatment failed. The rate of death for patients experiencing an increase in their viral load was 2.7 per 100 person years.

The researchers calculated that for patients taking an NNRTI-based combination a three month delay in changing treatment involved a statistically significant 21% (p = 0.002) increase in the risk of a fall in CD4 cell count, and a statistically significant 23% increase in the risk of death (p = 0.002). The investigators found that the risk was still elevated four years after treatment was finally modified.

But a three month delay in changing a virologically failing protease inhibitor-based combination of drugs was not associated with either a fall in CD4 cell count or an increased risk of death.

To make sure that their results were not being affected by the presence of resistance that developed due to treatment that would now be considered inadequate, the investigators excluded all patients who had taken treatment with one or two anti-HIV drugs before effective HIV treatment became available.

In this analysis, virologic failure following treatment with an NNRTI was associated with a 7% increase in the risk of a fall in CD4 cell count and a 17% increase in the risk of death. Neither of these increases in risk were statistically significant.

Once again, failed protease inhibitor therapy was not associated with an increase in the risk of either a weakening of the immune system or death.

The investigators comment that for patients receiving an NNRTI “delay until treatment modification following virologic failure increased the hazard of both long-term mortality and immunologic failure.”

They note that earlier research has found that resistance to anti-HIV drugs emerges quickly after viral load increases during NNRTI treatment. However, resistance and cross-resistance is slow to develop in patients taking a failing protease inhibitor.

However, they add, “although there was no clear harm in delaying a switch in therapy among protease inhibitor-treated patients it should be emphasized that the optimal long-term clinical outcome was observed among those who were treated with reverse transcriptase inhibitor regimens (most of whom were on standard NNRTI/nucleoside analogue regimens) and were managed aggressively during virologic failure.”

“Our findings support the recommendation that treatment be modified immediately following first HAART failure”, comment the investigators.

They also note the implications of their findings for resource-limited settings, where antiretroviral therapy rollout programmes rely on NNRTI-based treatment and where there is little access to viral load testing. “Our data support making viral load testing more available”, they write, and call for their findings to be taken into consideration when planning antiretroviral delivery programmes. “Efforts should be made to minimize the delay until modification”, they conclude.

So if you have an increase in your viral load, be sure to discuss it with your health care provider. It may be time to change your anti-HIV regimen.

Wishing you health, hope and happiness.





big bear hug,







Daddy Dab